How to correct a critical (high) INR?

  1. 0
    Pt had a critical lab value of INR... 5.4 I believe. Does a bolus of NS help decrease this value? If not, what is usually ordered?

    Thanks.
  2. 10 Comments so far...

  3. 1
    No, vitamin K.
    netglow likes this.
  4. 1
    What would normal saline do to decrease the INR? What is the INR a measurement of? If you can answer that, you should be able to answer whether or not Normal Saline would help. Is the patient on anti-coagulant therapy? If so, which one?


    Vitamin K and/or FFP transfusions are the treatments I've seen ordered in the past.
    netglow likes this.
  5. 4
    Eeeek. This is something serious and very basic you gotta know.
    turnforthenurseRN, poppycat, nurs1ng, and 1 other like this.
  6. 6
    Undoubtedly a homework question, and I would have liked to have seen the OP think this through more carefully.
    Nascar nurse, uRNmyway, poppycat, and 3 others like this.
  7. 0
    Lol, I just woke up and I was thinking how the doctor ordered a bolus right after I told her about the critical INR. Sorry, I also forgot to say that the pt's BP was low in the 90s/50s >_<
  8. 3
    As others have said on this site, don't think of a high INR as super "thin" blood. It is over anticoagulated blood. Let us presume that the INR is high R/T warfarin use. How does warfarin cause anticoagulation...i.e. what is warfarin's mechanism of action? As such, how do you think we would reverse this action?
    uRNmyway, poppycat, and kakamegamama like this.
  9. 2
    Quote from nurs1ng
    Lol, I just woke up and I was thinking how the doctor ordered a bolus right after I told her about the critical INR. Sorry, I also forgot to say that the pt's BP was low in the 90s/50s >_<
    Oh-KAY then. So, the volume replacement was for the hypovolemia. Now, what do you know about INR and anticoagulation?

    Many people including, alas, physicians and nurses who know better, refer to anticoagulation medications (both antiplatelet and those acting on other parts of the clotting cascade) as "blood thinners." Unfortunately, and inaccurately, this puts people in mind of paint thinned by solvents or watered-down milk, or maybe thin, inadequate clothing. The problem then becomes that they are not aware of the actual physiological reason their medications are prescribed to reduce risk for embolic events, either stroke or deep vein thrombosis and pulmonary embolus. I have had patients tell me they are "always cold since taking that blood thinner." The risk of discontinuing the medication because the effects are inaccurately communicated is great, and very real. Anticoagulants do not "thin" the blood. They decrease blood clotting to decrease the chances of a clot in the heart from causing stroke or clot in a vein traveling to the lungs by preventing it from growing larger while the body's natural processes break it down for disposal. Side effects include easier bruising and bleeding. There, is that so hard?
    turnforthenurseRN and uRNmyway like this.
  10. 0
    FFP (fresh frozen plasma) transfusions will get the INR down to ~1.5, vitamin K will lower it even further, but it takes longer. The MD probably ordered normal saline to tank up your patient with a marginal blood pressure. I can see how that would be confusing, no worries.
  11. 0
    And don't be afraid to ask the question--OK, a bolus for pt's BP, what are we going to do about the INR? Be mindful as to what the goal of the INR is-- 2-3 is a GENERAL guideline for a theraputic level, but it CAN be lower than that. Depends. Anti-coagulation is serious stuff, so read up on it. And be sure to get an order to hold the anti-coag med for the next dose if that is what the MD wants to do....


Top